- The drug Ozempic can cause a loss of fat from the face and for some people it results in an aged, wrinkled appearance, known as ‘Ozempic face’.
- Risks of taking this drug include gastrointestinal issues, rashes and itching.
- When you stop taking Ozempic it is possible to gain the weight back.
While Ozempic is a medicine for adults with type 2 diabetes, prescribed to help control blood sugar levels, there are many other people using this drug for its ability to promote weight loss.
Recently gaining attention in the media, the hashtag “Ozempic” has been viewed 450 million times on TikTok. However, one of the reported side effects among users is ‘Ozempic face.’
The term, ‘Ozempic face’ refers to the increased wrinkling or hollowing of the face when people lose weight, when on the drug Ozempic. A loss of volume in the face can make facial features appear more pronounced and can create a gaunt-like appearance.
“Ozempic works by increasing the hormone glucagon-like peptide-1 that slows down our digestion and makes us feel full,” Dr. Alicia Shelly, a board-certified internal medicine/obesity medicine physician at the Wellstar Douglasville Medical Center in Douglasville, Georgia, told Healthline. “This will lead to eating smaller portions and curbing the cravings.”
The drug is taken weekly by injection in the thigh, stomach or arm.
The main cause is extreme weight loss.
“The loss of fat tissue from the face is very common with any weight loss, especially when is significant ( 15 or > 20 % of body weight),” said Dr. Silvana Obici, Chief of Endocrinology and Metabolism Division at Stony Brook Medicine. “Thus people who lose weight may look more wrinkled and aged.”
One way to combat that loss of fullness is facial fillers, according to the American Academy of Dermatology Association. There are a variety of different types of fillers with some that last a few months and others that are permanent. If you find that your face is sagging or appears more gaunt after losing weight, fillers may be an option to counteract that.
Gastrointestinal symptoms including nausea, diarrhea, vomiting, abdominal pain, and constipation are the most common side effects of GLP-1 based therapies.
Less commonly people can experience rashes or itching at the site of injection, Dr. Chris Damman, MD, Gastroenterologist and Supergut Chief Medical Officer, Clinical Associate Professor of Gastroenterology & Medicine at the University of Washington, explained.
Weight gain can occur if lifestyle modifications aren’t implemented. Foods containing natural GLP-1 stimulators are recommended.
“It is possible to gain weight after stopping Ozempic. A complementary strategy to maximize and maintain metabolic health involves consuming a healthy diet with natural GLP-1 stimulators,” said Dr. Damman. “Natural stimulators include many of the components of food that are under-consumed due to food processing such as healthy unsaturated fats, potassium, and prebiotic fibers,” Damman stated.
Additionally, many people who took similar medications such as Wegovy gained back the weight.
“Obesity is a chronic disease, so when the medication is stopped, you can regain weight,” said Shelly. “However, studies show that people do
Doctors agree that diet is a crucial component.
“Increasing whole foods and supplementing processed foods with prebiotic fibers like resistant starch and beta glucan has been shown to help mitigate blood sugar spikes after meals and control appetite,” Damman stated. “Consult with your health care provider for designing a complete approach to metabolic health.”
The medication is not a silver bullet for weight loss but one component that may help some people lose weight.
“There are ways to help maintain your weight, by continuing your healthy habits (exercise and eating healthy) after stopping the medication,” Dr. Shelly.
Ozempic has become well-known for its ability to help people lose weight. However, it’s common for people to lose weight in the face, which can create a gaunt-like, aged look, known as ‘Ozempic face’.
Gastrointestinal issues, rashes and itching are side effects of taking Ozempic.
When you stop taking this drug you may gain the weight back.